New Mexico, 2007

Heavy Snow in New Mexico, February 1 to 2, 2007

February 1 to 2, 2007 · NWS EPZ · 2 events in 2 counties and zones

A strong Pacific trough moved across New Mexico, dumping heavy snow mainly in favored upslope areas. Six inches of snow fell in Mimbres (about 6000 feet ASL), with much heavier amounts above the western slopes of the southern Sacramento Mountains (westerly flow).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong Pacific trough moved across New Mexico, dumping heavy snow mainly in favored upslope areas. Six inches of snow fell in Mimbres (about 6000 feet ASL), with much heavier amounts above the western slopes of the southern Sacramento Mountains (westerly flow). Up to 12 inches fell in Mescalero, and numerous roads were closed in the Cloudcroft area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 1, 3:52 AM MST, 9 hours 8 minutes earlier.

Area forecast discussion, Feb 1, 3:52 AM MST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
352 AM MST THU FEB 1 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NEW MEXICO AND WESTERN
TEXAS TODAY AND THIS EVENING CAUSING RAIN AND MOUNTAIN SNOW
SHOWERS OVER PORTIONS OF THE REGION. THIS DISTURBANCE WILL ALSO
BRING WINDY CONDITIONS TODAY. HIGH PRESSURE WILL BRING DRY AND
WARMER WEATHER THIS WEEKEND THROUGH MOST OF NEXT WEEK.

&&

.DISCUSSION...
YESTERDAYS CUT OFF LOW HAS PHASED WITH TROUGH IN NORTHERLY BRANCH
TROUGH AXIS EXTENDING THROUGH CENTRAL ARIZONA EARLY THIS MORNING.
SATELLITE IMAGES SUGGEST A SEPARATE VORT CENTER MAY STILL PERSIST
JUST SOUTH OF THE ARIZONA BORDER WITH ASSOCIATED ENHANCED PVA
PRODUCING LIGHT PRECIP OVER HUDSPETH COUNTY. OTHERWISE DEVELOPING
WESTERLY/NORTHWESTERLY FLOW ACROSS THE SOUTHWEST IS RESTRICTING OR
EVEN INHIBITING MOISTURE INFLOW AND THUS PRECIP IS VERY SPARSE AT
THIS TIME OVER ARIZONA AND THE EPZ CWA.

TROUGH WILL SWING ACROSS THE CWA TODAY AND EARLY THIS EVENING WITH
INCREASING DYNAMIC FORCING AND RESULTING COOLING ALOFT SUPPORTING
AREAS OF PRECIP. HOWEVER GIVEN THE LIMITED MOISTURE EXPECT
COVERAGE WILL BE MOSTLY WIDELY SCATTERED AT BEST LOWLANDS WITH
SCATTERED ACTIVITY OVER HIGHER MOUNTAINS. WILL KEEP SNOW ADVISORY
IN PLACE IN CASE A SUDDEN SNOW BURST DEVELOPS THIS MORNING ALTHOUGH
THIS LOOKS SOMEWHAT UNLIKELY.

PERHAPS OF MORE IMPORTANCE WILL BE THE WIND. APPROACH OF UPPER TROUGH
WILL INDUCE SURFACE LEE CYCLONE OVER EASTERN NEW MEXICO WITH LOW
AND MID LEVEL GRADIENTS INCREASING. HAVE THEREFORE DECIDED TO
ISSUE WIND ADVISORY AT LAST MOMENT GIVEN THAT MIXING HEIGHT WIND
NEAR 700 MB WILL BE AT 40 KT.

TROUGH WILL BE EAST OF THE CWA BY LATE THIS EVENING WITH
SUBSIDING NORTHWEST FLOW BEHIND IT BRINGING DRY WEATHER FRIDAY
THROUGH WEEKEND. TEMPERATURES SHOULD WARM AS RIDGE EXPANDS INTO
EARLY NEXT WEEK.

&&

.AVIATION...
SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND
VISIBILITIES IN RAIN AND MOUNTAIN SNOW SHOWERS THROUGH THIS
EVENING. VFR CONDITIONS SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 53  36  52  30  56 /  20  10   0   0   0
SIERRA BLANCA TX        49  32  48  29  53 /  20  10   0   0   0
LAS CRUCES              51  33  50  26  55 /  20  10   0   0   0
ALAMOGORDO              49  28  47  26  52 /  20  10   0   0   0
CLOUDCROFT              30  17  29  15  37 /  30  20  10   0   0
TRUTH OR CONSEQUENCES   48  31  47  25  54 /  20  10   0   0   0
SILVER CITY             42  23  43  22  48 /  20  10   0   0   0
DEMING                  49  29  51  26  56 /  20  10   0   0   0
LORDSBURG               51  30  51  26  56 /  20  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...SNOW ADVISORY UNTIL NOON MST TODAY FOR NMZ022-025.

WIND ADVISORY THIS AFTERNOON AND EARLY EVENING ALL
NM AND TX ZONES.

TX...NONE.
&&

05/ROGASH
Hazardous weather outlook, Feb 1, 5:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
530 AM MST THU FEB 01 2007

NMZ022>025-030>032-TXZ055-056-012300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
530 AM MST THU FEB 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDY THIS AFTERNOON AND EARLY THIS EVENING WITH WEST WINDS
SUSTAINED AROUND 30 MPH WITH A FEW GUSTS NEAR 45 MPH. VERY ISOLATED
AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO UNDER A MILE.

ALSO WIDELY SCATTERED LOWLAND RAIN SHOWERS AND SCATTERED MOUNTAIN
SNOW SHOWERS THROUGH EARLY TONIGHT. SNOW AMOUNTS UP TO 3 INCHES ARE
POSSIBLE ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AS CONDITIONS WILL BE GENERALLY DRY.
WIND GUSTS TO 30 MPH POSSIBLE FRIDAY WITH LIGHTER WINDS THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Mountains/Lower Gila Region

When
February 1, 1:00 PM MST to 10:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Trained Spotter

Heavy Snow, Southern Sacramento Mountains

When
February 1, 3:00 PM MST to February 2, 2:00 AM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Law Enforcement

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16439, 16441.